Oklahoma, 2024

Damaging Winds in Oklahoma, June 13, 2024

June 13, 2024 · NWS OUN · 3 events in 3 counties and zones

A slowly decaying complex of thunderstorms moved from south-central Kansas into northern Oklahoma during the evening of the 13th. Despite the intensity trend (downward), a few severe-caliber wind gusts were measured by surface observing platforms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slowly decaying complex of thunderstorms moved from south-central Kansas into northern Oklahoma during the evening of the 13th. Despite the intensity trend (downward), a few severe-caliber wind gusts were measured by surface observing platforms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 5:40 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 13, 5:40 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
640 PM CDT Thu Jun 13 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 241 PM CDT Thu Jun 13 2024

Thunderstorms are developing this afternoon along a cold front in
Kansas and a weak surface trough in northeast New Mexico/western
Kansas. Ahead of the front in Oklahoma and western north Texas, a
capping inversion will prevent develop through the
afternoon/evening. Storms that form to our west and north may
move into northern (northwest) Oklahoma mainly after 6-7 pm. Weak
mid-level flow and high-based clouds will support strong to
damaging wind gusts with some of the storms this evening. Storms
that reach north central Oklahoma will be later in the evening and
should have a reduced risk of strong winds.

Another hot day is in store for Friday, as the upper ridge builds
over Oklahoma and western north Texas. Surface winds are expected
to be lighter Friday afternoon, but dewpoint temperatures and
humidity are expected to be slightly lower. Afternoon heat index
values will approach 105 across northern Oklahoma, but should
remain just below advisory levels.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 241 PM CDT Thu Jun 13 2024

A shortwave trough will lift northeast across the southern/central
Rockies Friday into Friday night. Increasing lift associated with
this feature, and a stalled weak front across southern and western
Kansas, should result in thunderstorm development. Thunderstorms
that form should generally move northeast, so thunderstorm
chances will remain rather low for Friday night into early
Saturday. The timing of the shortwave trough lifting across the
central Plains on Saturday may not be ideal for late afternoon or
early evening storms. For now will keep mainly slight/chance PoPs
in the forecast for northern Oklahoma.

By late in the weekend into early next week, the synoptic pattern
will place the southern Plains between a ridge over the eastern third
of the U.S. and a developing trough to our west.  This should favor
a deep southerly flow through roughly 700 mb. This is expected to
bring slightly cooler daytime temperatures with low chances of
showers and storms. The thunderstorms should generally be confined
to parts of western and southeast Oklahoma.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Thu Jun 13 2024

The main issue with this aviation package will be the potential of
strong winds underneath and near thunderstorms that will likely
affect portions of northern Oklahoma this evening. The highest
chances of the strong winds with storms in the vicinity will be at
KWWR, but it will also be possible at KPNC as well later in the
evening depending on how the storms evolve in Kansas. Even as
showers and thunderstorms dissipate later this evening, there
could be strong winds associated with these as well. The potential
of them at any specific TAF site is relatively low, but scattered
showers and storms will be around northern Oklahoma this evening.

After the storms dissipate and the winds calm down late this
evening, no significant aviation issues are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  95  71  93 /   0   0   0   0
Hobart OK         71  97  71  95 /   0   0   0   0
Wichita Falls TX  71  95  70  95 /   0   0   0   0
Gage OK           68  99  69  95 /  20   0  20  20
Ponca City OK     71  95  71  95 /  20   0  10   0
Durant OK         68  94  70  95 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...26
Hazardous weather outlook, Jun 13, 3:04 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
404 PM CDT Thu Jun 13 2024

OKZ004>048-050>052-TXZ083>090-141015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
404 PM CDT Thu Jun 13 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms are possible this evening across mainly northwestern
Oklahoma. A few of the storms may produce very strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Air Quality...
There is an air quality alert for the greater Oklahoma City
area on Friday.

.Thunderstorms...
There is a low chance for daily thunderstorms from Saturday
through Tuesday of next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 13, 6:48 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Norman OK
748 PM CDT Thu Jun 13 2024

OKZ004-005-010-140115-
Woodward OK-Harper OK-Woods OK-
748 PM CDT Thu Jun 13 2024

...Strong thunderstorms will impact portions of northwestern Woods,
Harper and northern Woodward Counties through 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 5 miles south
of Belvidere Kansas to 6 miles south of Protection Kansas to 7 miles
north of Knowles Oklahoma. Movement was southeast at 50 mph. These
winds will spread into Harper, northwestern Woods and far northern
Woodward Counties through 815 PM.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Buffalo, Freedom, May, Rosston, Selman, and Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9860 3673 9905 3659 9986 3660 10001
      3700 10000
TIME...MOT...LOC 0047Z 318DEG 43KT 3736 9905 3711 9946 3698 10022

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 13, 7:35 PM CST
Where
Harper County, 0.61 mi W of Buffalo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.831, -99.641

Buffalo (BUFF) Mesonet observation.

Thunderstorm Wind, Woods

When
June 13, 7:40 PM CST
Where
Woods County, 13.63 mi NNE of Camp Houston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.987, -99.011

May Ranch (MAYR) Mesonet observation.

Thunderstorm Wind, Woodward

When
June 13, 8:10 PM CST
Where
Woodward County, 0.24 mi SSW of Woodward Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.437, -99.521

Woodward, West Woodward Airport (KWWR) observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189319, 1189333, 1189334.